Health Canada Issues Advisory Concerning Vision Problems Possibly Associated with Viagra, Cialis, and Levitra

In a release which follows on the heels of a July 8 announcement by the U.S. FDA that it was approving updated labeling for Viagra, Cialis, and Levitra to reflect the possible link between these Erectile Dysfunction medications and sudden vision loss, Health Canada issued a similar Advisory yesterday.

All  of this began on May 27, when the FDA disclosed that, since 1998, it has received some 43 reports of non-arteritic anterior ischemic optic neuropathy (NAION), a type of blindness, in men taking impotence drugs (38 involving Viagra, 4 for Cialis, and 1 for Levitra).

To be sure, NAION is a very rare condition and the FDA was quick to point out that a definite link between the drugs and the condition has not been established. Yet, the possibility that such a serious side-effect exists was enough to raise the issue of whether the FDA should require a warning these drugs to carry a warning with respect to NAION.

On July 8, the FDA approved updated labeling for Cialis, Levitra and Viagra to reflect a small number of post-marketing reports of sudden vision loss, attributed to NAION .

The FDA advised patients to stop taking these medicines, and call a doctor or healthcare provider immediately if they experience sudden or decreased vision loss in one or both eyes.

Further, patients taking or considering taking these products should inform their health care professionals if they have ever had severe loss of vision, which might reflect a prior episode of NAION. Such patients are at an increased risk of developing NAION again.

The FDA stated that: “At this time, it is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or to a combination of these problems.” The manufactures contend their drugs are safe and not the cause of these problems.

 The new labeling information is available along with additional information for healthcare providers and consumers online at:

Viagra (http://www.fda.gov/cder/consumerinfo/viagra/vIAGRA.htm)
Levitra (http://www.fda.gov/cder/drug/infopage/vardenafil/default.htm)
Cialis (http://www.fda.gov/cder/drug/infopage/cialis/default.htm)
The Advisory from Health Canada follows:

“Health Canada is advising individuals who use the drugs Viagra, Cialis and Levitra to consult their physicians and seek immediate medical attention if they experience sudden vision loss or vision-related problems while taking these drugs. Viagra, Cialis and Levitra are drugs used to treat impotence and erectile dysfunction in men.
The specific type of vision loss, called nonarteritic anterior ischemic optic neuropathy (NAION), occurs when blood flow to the optic nerve is blocked. It causes sudden and painless loss of vision in one or both eyes. Those who experience one episode are at a greater risk of experiencing a second episode affecting the other eye. Vision loss may be partial or complete. While in some cases the condition may improve over time, it can also be irreversible.

 Risk factors for NAION include:

•    age greater than 50 years
•    heart disease
•    high blood pressure
•    high cholesterol
•    diabetes
•    smoking
•    certain pre-existing eye problems

An article in the March 2005 issue of the Journal of Neuro-Ophthalmology discussed 14 cases of NAION that occurred in patients using Viagra. All these patients had other risk factors for NAION, including high blood pressure, high cholesterol or diabetes. Health Canada is currently reviewing two Canadian reports of vision problems in patients using Viagra that may be consistent with NAION, but it has not yet been confirmed that these problems are related to the use of the medications above. It is difficult to determine whether the use of Viagra, Cialis or Levitra is causing NAION, as individuals who have erectile problems often have high blood pressure, diabetes or other conditions that put them at increased risk.

Health Canada continues to monitor these drugs and has requested additional safety information from all three manufacturers – Pfizer (Viagra), Eli Lilly (Cialis), and Bayer AG/GlaxoSmithKline (Levitra). Changes to the product information for health care professionals and patients are anticipated, and the information will be communicated to the public after all the safety data has been thoroughly assessed.

While Health Canada’s assessment of the safety data on this issue continues, the Department is advising Canadians of this information now to address any concerns.”

This entry was posted in Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.